I learned something amazing this week. After a few years of cyclic flu-like symptoms and horrible stomach aches, a friend of ours finally got a useful diagnosis for his problems.
He had made a couple trips to the ER for severe stomach pain, had numerous medical tests, cat scans, you name it, for the same symptoms that kept coming back regularly. In this case, it was hit or miss until he finally ran into the right doctor.
The right doctor told him about “Cannabinoid Hyperemesis Syndrome” -(CHS). This is a little known side effect of consuming a lot of THC over a number of years. “Hyperemesis” means continuous nausea and vomiting over many hours with severe stomach cramps. Apparently many ER doctors don’t know about this so they do the usual blood tests, urine tests, cat scans of the stomach, over and over again without finding a cause for this cyclic illness.
Many patients are using marijuana for nausea or the inability to eat properly, so the contradiction in this diagnosis is obvious and to some unbelievable. The paradoxical nature of these symptoms perhaps has made it more difficult for the medical establishment to recognize CHS. It was first reported in the medical literature in 2004. Go to Google to read all about it.
My friend did research but never found it because of its paradoxical nature and strange medical name. He is so glad to finally meet a doc who is up on these things!
The only short-term relief to be found to these horrible stomach cramps is long, very hot showers. One article mentioned a patient who used up all of his hot water at home and then went to a motel for more! The nausea and vomiting can last for over 24 hours.
Unfortunately, the only long-term solution is to stop THC consumption immediately. This is much easier said than done by the heavy weed consumer. Perhaps literature from Marijuana Anonymous can help.
I plan to get the word out on this in every way I can. These symptoms are horrible, and will keep coming back over many years if you never get the proper diagnosis.
Post Script: We had a beauty of a double rainbow here last night!
6 thoughts on “One Terrible Side Effect from Marijuana Use”
WOW. That is quite the side effect. I hope your friend is okay!
He’s cutting out the MJ, but I want everyone else to know about this.
First I’ve heard of this, and how ironic. I’ve tweeted this.
It’s really hard to realize that there are side effects to long-term use of MJ, thinking it’s a good thing to use for nausea! Glad to know about this.
I used to smoke in my 20s, so I don’t have a problem with smoking grass, but to think it comes without side effects is naive.
MJ has helped millions of people, especially those in chemo therapy, etc. I think the point here is that too much of a good thing can be dangerous…